West Virginia, 2019

Damaging Winds in West Virginia, August 20, 2019

August 20, 2019 · NWS PBZ · 3 events in 1 county or zone

A series of weak shortwaves in the mid-level flow lended support to thunderstorm development on August 20th. Daytime heating was slowed by a cirrus shield earlier in the day, but later strong heating, continued moisture advection, and up to 30 knots of mid-level flow provided support for strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A series of weak shortwaves in the mid-level flow lended support to thunderstorm development on August 20th. Daytime heating was slowed by a cirrus shield earlier in the day, but later strong heating, continued moisture advection, and up to 30 knots of mid-level flow provided support for strong to severe thunderstorms. Shear was weak overall, but the presence of ample downdraft CAPE supported a threat of wind damage from downbursts.

Storms forming in the mid to late afternoon hours, although becoming strong, did not produce any severe weather reports. It was not until after 7 PM that storms were able to become strong enough to produce many reports of tree damage, with all of the WEst Virginia reports coming from a storm that crossed Marion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 9:06 PM EST, 24 minutes earlier.

Area forecast discussion, Aug 20, 9:06 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1006 PM EDT Tue Aug 20 2019

.SYNOPSIS...
Warmth, humidity, and daily thunderstorm chances will continue
through mid-week. Less-humid air and seasonable temperature can be
expected for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Leading convection across eastern Ohio and entering western PA
should continue over the next couple hours but decrease intensity
with decreasing instability...lessening the severe threat. Activity
should fill in back to the west with increasing upper
support...shifting concern overnight to more of a relatively isolated
flood threat for basins in eastern Ohio zones where a handful of
basins are close to FFG values from earlier storms.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Instability will remain on Wed, but lapse rates are expected to
weaken (either from being worked over by Tue storms or from advection
of warmer air aloft). So, although thunderstorms can be expected
ahead of a swd-advancing cold front, potential for strong updrafts
is diminished by Wed afternoon.

A cold front will advance toward the region on Thu, and greatest
rain chances shift swd with the boundary. There is uncertainty as to
where the boundary ultimately stalls, but it appears that its resting
place may be along the Mason-Dixon line, providing a focus for
showers and storms on Thu/Thu night in association with a strong
shortwave trough prior to the front's swd departure.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As high pressure builds in behind the front amid a broad upper-level
trough in the ern CONUS, and dry air erodes any low-level moisture,
a seasonal end to the week is anticipated, with little humidity and
minimal rain chances.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
VFR largely expected for most of the night with brief MVFR possible
associated with any showers/storms that impact any TAF locations.

MVFR/IFR restrictions may develop by early morning with increased
moisture from overnight convection.

.Outlook...
Periodic restrictions are likely through Friday morning as a series
of disturbances cross the region. VFR/dry weather conditions will
return this weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 20, 9:30 AM EST, 12 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Pittsburgh PA
1030 AM EDT Tue Aug 20 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-211430-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1030 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Severe thunderstorms are possible this afternoon and evening, and
will be capable of producing damaging wind gusts and possibly hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Kramar

In the hours before

Local storm report, Aug 20, 8:48 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     ST. CLAIRSVILLE         40.08N  80.90W
08/20/2019                   BELMONT            OH   LAW ENFORCEMENT

            TREE DOWN ALONG ROUTE 40.

&&

EVENT NUMBER PBZ1902907

SKH
Special weather statement, Aug 20, 8:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
958 PM EDT Tue Aug 20 2019

OHZ041-PAZ020-021-029-WVZ001-002-210245-
Columbiana-Beaver-Washington-Allegheny-Brooke-Hancock-
958 PM EDT Tue Aug 20 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN COLUMBIANA...NORTHWESTERN WASHINGTON...
SOUTHERN BEAVER...NORTHWESTERN ALLEGHENY...NORTHEASTERN BROOKE AND
EASTERN HANCOCK COUNTIES...

At 958 PM EDT, strong thunderstorms were clustered over New
Cumberland, or near Weirton, moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Moon Township...                  Weirton...
East Liverpool...                 Aliquippa...
Monaca...                         Robinson Township...
Cecil-Bishop...                   Economy...
Ambridge...                       Coraopolis...
Calcutta...                       Baden...

This includes  Interstate 376 in Pennsylvania between mile markers 39
and 60.

Campers should consider seeking sturdy shelter until this storm
passes.

LAT...LON 4034 8058 4068 8058 4068 8015 4032 8017
TIME...MOT...LOC 0158Z 257DEG 28KT 4050 8057
Special weather statement, Aug 20, 9:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1000 PM EDT Tue Aug 20 2019

PAZ007-008-013>015-020>022-210245-
Armstrong-Butler-Clarion-Venango-Lawrence-Mercer-Beaver-Allegheny-
1000 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EASTERN MERCER...NORTHEASTERN BEAVER...SOUTHWESTERN VENANGO...EASTERN
LAWRENCE...BUTLER...NORTHEASTERN ALLEGHENY...NORTHWESTERN ARMSTRONG
AND WEST CENTRAL CLARION COUNTIES...

At 1000 PM EDT, a strong thunderstorm was located near Zelienople, or
12 miles west of Butler, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Cranberry...                      Butler...
Oil City...                       Beaver Falls...
Grove City...                     Franklin...
Monaca...                         Harrison Township...
Economy...                        Ellwood City...
Homeacre-Lyndora...               New Brighton...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 10 and 33.
  Interstate 79 in Pennsylvania between mile markers 77 and 132.
  Interstate 80 in Pennsylvania between mile markers 14 and 47.
  Interstate 376 in Pennsylvania between mile markers 31 and 39.

LAT...LON 4067 8043 4101 8031 4141 8021 4142 7961
      4063 7971
TIME...MOT...LOC 0200Z 257DEG 28KT 4089 8013
Special weather statement, Aug 20, 9:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1006 PM EDT Tue Aug 20 2019

OHZ059-PAZ029-031-WVZ003-004-012-021-509-510-210245-
Belmont-Greene-Washington-Marshall-Ridges of Eastern Monongalia and
Northwestern Preston-Ohio-Marion-Monongalia-Wetzel-
1006 PM EDT Tue Aug 20 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN BELMONT...SOUTHWESTERN WASHINGTON...
GREENE...MONONGALIA...SOUTHEASTERN OHIO...NORTHEASTERN WETZEL...WEST
CENTRAL PRESTON...MARSHALL AND MARION COUNTIES...

At 1006 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Powhatan Point to Enterprise.
Movement was northeast at 30 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Morgantown...                     Fairmont...
Moundsville...                    Waynesburg...
Westover...                       Mannington...
Star City...                      Triadelphia...
Valley Grove...                   Pleasant Valley...
Winfield...                       Powhatan Point...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 5.
  Interstate 70 in West Virginia between mile markers 7 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 6.
  Interstate 79 in Pennsylvania between mile markers 0 and 5.
  Interstate 79 in West Virginia between mile markers 130 and 160.

LAT...LON 3944 8028 3943 8029 3944 8033 3945 8038
      3989 8084 4017 8048 3955 7982 3939 8018
TIME...MOT...LOC 0206Z 230DEG 24KT 3984 8073 3944 8030
Special weather statement, Aug 20, 9:10 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1010 PM EDT Tue Aug 20 2019

OHZ050-PAZ021-029-031-WVZ002>004-210245-
Jefferson-Greene-Washington-Allegheny-Marshall-Brooke-Ohio-
1010 PM EDT Tue Aug 20 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN JEFFERSON...WESTERN WASHINGTON...WEST
CENTRAL ALLEGHENY...NORTH CENTRAL GREENE...OHIO...NORTHEASTERN
MARSHALL AND BROOKE COUNTIES...

At 1010 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Mingo Junction to Triadelphia. Movement
was northeast at 30 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Wheeling...                       Weirton...
Steubenville...                   Washington...
Warwood...                        Wellsburg...
Bethlehem...                      West Liberty...
Triadelphia...                    Avella...
Clearview...                      Valley Grove...

This includes the following highways...
  Interstate 70 in West Virginia between mile markers 2 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 19.
  Interstate 79 in Pennsylvania between mile markers 37 and 41.

LAT...LON 4042 8018 4001 8025 4000 8071 4037 8069
TIME...MOT...LOC 0210Z 246DEG 25KT 4034 8062 4004 8065
Special weather statement, Aug 20, 9:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1025 PM EDT Tue Aug 20 2019

PAZ020>022-029-073-075-210300-
Armstrong-Westmoreland-Beaver-Washington-Allegheny-Fayette-
1025 PM EDT Tue Aug 20 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT CENTRAL WASHINGTON...SOUTHEASTERN BEAVER...ALLEGHENY...
WESTERN WESTMORELAND...SOUTHWESTERN ARMSTRONG AND NORTHWESTERN
FAYETTE COUNTIES...

At 1025 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wexford to 6 miles south of Washington.
Movement was east at 40 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Mount Lebanon...                  Bethel Park...
Ross Township...                  McCandless Township...
Monroeville...                    Moon Township...
McMurray...                       McKeesport...
Washington...                     Franklin Park...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 14 and 50.
  Pennsylvania Turnpike between mile markers 31 and 67.
  Interstate 79 in Pennsylvania between mile markers 25 and 77.
  Interstate 376 in Pennsylvania between mile markers 57 and 84.

LAT...LON 3994 7979 4007 8032 4066 8016 4066 7956
TIME...MOT...LOC 0225Z 260DEG 34KT 4064 8008 4009 8025

The radar

The Pittsburgh radar (KPBZ), 112 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 20, 9:30 PM EST
Where
Marion County, 0.53 mi W of Mannington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.530, -80.340

County 911 officials reported a number of trees down across Marion County.

Thunderstorm Wind, Marion

When
August 20, 9:35 PM EST
Where
Marion County, Carolina
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.480, -80.270

A county 911 official reported multiple trees down in Carolina.

Thunderstorm Wind, Marion

When
August 20, 9:45 PM EST
Where
Marion County, 0.69 mi N of Gaston Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.480, -80.150

County 911 officials reported multiple trees down in Fairmont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853490, 853491, 853492.